BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

July 25 2018 Switching to sulfonylureas in type 2 diabetes has been linked with an increased risk...

Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

July 19 2018 Cochrane researchers have published research indicating that omega 3 supplements...

DOACs associated with reduced risk of major bleeding compared to warfarin

DOACs associated with reduced risk of major bleeding compared to warfarin

July 11 2018 Direct oral anticoagulants (DOACs) have been associated with reduced risks of major...

Recorded penicillin allergy associated with increased risk of MRSA and C difficile

Recorded penicillin allergy associated with increased risk of MRSA and C difficile

July 3 2018 People who have a record of penicillin allergy are at an increased risk of developing...

MPS advises of need for better awareness of cauda equina red flag symptoms

MPS advises of need for better awareness of cauda equina red flag symptoms

May 9 2018 The Medical Protection Society is advising doctors of a revision to the NICE Clinical...

  • BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

    BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

    Wednesday, 25 July 2018 14:07
  • Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

    Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

    Thursday, 19 July 2018 10:36
  • DOACs associated with reduced risk of major bleeding compared to warfarin

    DOACs associated with reduced risk of major bleeding compared to warfarin

    Wednesday, 11 July 2018 13:22
  • Recorded penicillin allergy associated with increased risk of MRSA and C difficile

    Recorded penicillin allergy associated with increased risk of MRSA and C difficile

    Tuesday, 03 July 2018 16:51
  • MPS advises of need for better awareness of cauda equina red flag symptoms

    MPS advises of need for better awareness of cauda equina red flag symptoms

    Wednesday, 09 May 2018 16:01

a dispensary shelves imageDecember 19 2017

The MHRA’s latest Drug Safety Update includes information about two black triangle drugs, eluxadoline and fingolimod.

The MHRA says there have been a number of reports of pancreatitis in people taking eluxadoline (Truberzi), used in treating irritable bowel syndrome with diarrhoea (IBS-D). This has led to people being admitted to hospital and has also been implicated in some deaths, primarily in people who have undergone a cholecystectomy.

The MHRA is advising that:

  • eluxadoline should only be initiated by specialists;
  • eluxadoline should not be used in patients without a gallbladder or where there is a known or suspected biliary tree or pancreatic duct obstruction;
  • patients should avoid consuming alcohol;
  • patients should be advised about symptoms which could indicate pancreatitis, so they can quickly access appropriate help.

Fingolimod (Gilenya) is indicated for use in certain patient groups with highly active relapsing remitting multiple sclerosis. Two Drug Safety Updates relating to fingolimod have been issued, the first relating to the drug having the potential to cause persistent bradycardia, increasing the risk of serious cardiac arrhythmias.

The DUS warns that fingolimod can cause serious ventricular arrhythmias, particularly in the first year of use. In addition, the drug is now contraindicated in:

  • myocardial infarction or unstable angina;
  • cerebrovascular disease;
  • certain categories of heart failure;
  • certain categories of severe cardiac arrhythmias;
  • certain types of atrioventricular (AV) block or sick‐sinus syndrome;
  • pre-treatment QT intervals ≥500 milliseconds.

The second DSU advisory for fingolimod relates to its immunosuppressant activity, its potential to increase the risk of skin cancers, lymphoma and serious opportunistic infections. Patients should be monitored closely for skin cancers, and should be advised to seek urgent attention if they develop signs or symptoms of serious infections, says the DSU. Patients should also avoid exposure to UV light, including sunlight and phototherapy.

In all cases of suspected adverse reactions to the drugs, the MHRA is asking that any suspected adverse reactions be reported via the Yellow Card scheme.

Links:
MHRA eluxadoline DSU                   
MHRA fingolimod cardio effects DSU 
MHRA fingolimod immunosuppressant activity DSU         
MHRA Drug Safety Update. December 2017. Vol. 11; issue 5                 

Clinical News

July 27 2018 Adolescent boys will be offered the human papilloma virus (HPV) vaccine to protect them from cancer, the Department of Health and Social Care has announced.
July 20 2018 Doctors are being reminded to ensure that any patient or other records which may be relevant to the UK Infected Blood Inquiry are not destroyed. Earlier this month, the Inquiry’s Chair, Sir...